Wisconsin, 2008

Flood in Wisconsin, June 8, 2008

June 8, 2008 · NWS GRB · 1 event in 1 county or zone

Thunderstorms developed in a moist and unstable airmass near a surface boundary. Two rounds of thunderstorms with heavy rain passed through Oshkosh causing street flooding and damage to homes and businesses there.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$625,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed in a moist and unstable airmass near a surface boundary. Two rounds of thunderstorms with heavy rain passed through Oshkosh causing street flooding and damage to homes and businesses there.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 8, 2:04 PM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 8, 2:04 PM CST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
304 PM CDT SUN JUN 8 2008

.DISCUSSION...AREA CURRENTLY ENJOYING A LULL IN THE PCPN. RAIN-
COOLED AIR FM MORNING MCS COMBINED WITH EXTENSIVE DEBRIS FIELD
HELD TEMPS BACK...SO LOCAL MESO ANALYSIS PLOTS THIS AFTN SHOWED
RATHER STABLE AIR ACRS THE AREA. ATM WAS IN THE PROCESS OF
RECOVERING BACK TO THE WEST. SHRTWV EJECTING TOWARD THE AREA FM
THE PLAINS WAS LEADING TO AN INCR AND SLGT BACKING OF 850 MB FLOW.
CONVECTION WAS FIRING IN A NNE/SSW BAND ALONG THE MAIN FRONTAL
BOUNDARY IN IA...AND IN AN E-W BAND NEAR THE MN/IA BORDER. THOSE TWO
AREAS OF PCPN SHOULD CONTINUE TO EXPAND AND POSSIBLY MERGE INTO
ANOTHER MCS WHICH WILL HEAD TOWARD THE FCST AREA TNGT. MODELS TENDED
TO TAKE THE PCPN MAX NE ACRS THE NW PART OF THE FCST AREA. THAT
DID NOT FIT WITH RADAR TRENDS WHICH WOULD SUGGEST A GREATER RISK
OF HEAVY RAIN ACRS THE SE 2/3 OF THE AREA. THE SOUTHERN TIER OF
COUNTIES HAD SOME FLOODING THIS MORNING...BUT AT LEAST HAVE HAD
SEVERAL HOURS TO ALLOW THE WATER TO RUN-OFF OR SOAK IN. BUT NEW
RAINS OVER THOSE AREAS COULD LEAD TO A MORE SERIOUS FLOODING
SITUATION. SO WILL POST A FLASH FLOOD WATCH FOR THAT AREA.
CONFINED WATCH TO THAT AREA SINCE THE REST OF THE AREA DID NOT GET
AS MUCH RAIN THIS MORNING.

DETAILS FOR THE REST OF THE FCST STILL TOUGH TO PIN-DOWN. COULD
MAKE A CASE FOR PCPN IN JUST ABOUT ANY FCST PERIOD...BUT TRIED TO
FOCUS CHCS IN PERIODS WITH THE BEST CHCS. PCPN WL BE POSSIBLE
AGAIN AS FRONTAL BOUNDARY SHOULD SETS-UP CLOSE TO THE AREA MID-WK
AS WEAK CANADIAN HIGH BUILDS SWD TOWARD LAKE SUPERIOR. THEN THERE
SHOULD BE A BREAK BEFORE NEXT STG UPR SYSTEM OVER THE NRN PLAINS
GETS CLOSE ENOUGH TO GENERATE PCPN. PREFERRED THE SLOWER 00Z ECMWF
WHICH HAD SUPPORT FROM THE CANADIAN MODEL. THE 12Z GFS TRENDED IN
THAT DIRECTION.
&&

.AVIATION...SOME IFR CONDITIONS WILL DEVELOP AGAIN TNGT AS NEXT MCS
MOVES INTO THE AREA.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT
WIZ045-048>050-

&&

SKOWRONSKI/ESB
Hazardous weather outlook, Jun 8, 2:36 PM CST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
336 PM CDT SUN JUN 8 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-091300-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
336 PM CDT SUN JUN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WISCONSIN...EAST CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN AND
NORTHEAST WISCONSIN.

.DAY ONE...TONIGHT

A MOIST AND VERY UNSTABLE AIRMASS WILL INTERACT WITH A FRONTAL
BOUNDARY EXTENDING FROM NORTHERN ILLINOIS TO NORTHEAST IOWA TO
PRODUCE MORE THUNDERSTORMS ACROSS SOUTHWEST WISCONSIN. THESE STORMS
WILL SPREAD RAPIDLY NORTHEAST INTO CENTRAL AND EAST CENTRAL
WISCONSIN BY EARLY EVENING.

THE PRIMARY THREAT FROM THESE STORMS WILL BE HEAVY
RAINFALL...WHERE 1 TO 2 INCHES PER HOUR RAINFALL RATES ARE
POSSIBLE WITH SOME OF THE STRONGER STORMS. LOCAL FLOODING IS
POSSIBLE ESPECIALLY IN AREAS THAT ARE ALREADY SATURATED FROM
EARLIER HEAVY RAINS. THERE IS ALSO A LESSER THREAT FOR DAMAGING
WINDS. THE GREATEST THREAT FOR SEVERE WEATHER AND HEAVY RAINFALL
WILL GENERALLY BE SOUTH OF A LINE EXTENDING FROM ABOUT GREEN BAY
TO MARSHFIELD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

THE CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE REGION
THROUGH MUCH OF NEXT WEEK.  IT IS TOO EARLY TO DETERMINE WHETHER
THE STORMS WILL BE SEVERE OR NOT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

LMZ521-522-541>543-091300-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
336 PM CDT SUN JUN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE STORMS THIS EVENING...MAINLY
SOUTH OF ALGOMA. HEAVY RAINFALL WILL BE THE PRIMARY THREAT WITH A
LESSER THREAT FOR DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

THE CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE REGION
THROUGH MUCH OF NEXT WEEK. IT IS TOO EARLY TO DETERMINE WHETHER
THE STORMS WILL BE SEVERE OR NOT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Winnebago

When
June 8, 4:30 PM CST to 6:00 PM CST
Where
Winnebago County, 1.06 mi SSE of Oshkosh to 0.96 mi NNE of (Osh)wittman Fld Osh
Cause
Heavy Rain
Property damage
$625,000
Reported by
Emergency Manager
Coordinates
44.006, -88.541

Thunderstorms with rainfall rates of 1 to in excess of 2 inches per hour moved across Oshkosh early during the evening. The combination of heavy rain and ground that was saturated from rain that fell earlier in the day resulted in damage to about 100 homes and 5 businesses in Oshkosh. Most of the damage was due to basement flooding and ponding of water around building foundations. Many streets in the city were impassible due to nearly a foot of standing water. By the end of the day Oshkosh had a total of 4.13 inches of rain.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142492.